For better website experience please use modern browsers like Chrome, FF or IE10+Ok
Psychiatric medications can be very helpful, even life-saving, for some children and adolescents. However, some of these medications may lead to weight gain. The antipsychotic medications, in particular, have also been associated with problems controlling blood sugar, cholesterol and triglycerides. These changes can increase the risk of a child or adolescent developing diabetes and heart-related problems. Parents should discuss the risks and benefits of specific medications with their child’s physician.
A comprehensive psychiatric evaluation by a qualified physician should be done before a child or adolescent is prescribed any of these medications.
Weight gain is possible with many medications. Some examples of medications that can lead to weight gain include:
At the start of treatment your child’s height and weight should be measured. Their BMI (Body Mass Index) can be calculated and adjusted for their age and gender. This provides you and your child’s psychiatrist with baseline information so that any changes can be followed over time. It is very important to let your child’s doctor know if your child or family members have problems with diabetes, blood sugar, cholesterol, triglycerides, or heart disease. To make treatment with these medications as safe as possible, your child’s psychiatrist or physician will weight them and order certain laboratory tests from time to time.
When on these medications appetite can increase. Children and adolescents may also not recognize when they are full. The following tips and ideas can help both prevent and manage medication-related weight gain in children and adolescents:
Tips for meals
Tips to increase activity level
Following these tips can limit weight gain when taking psychiatric medications and help reduce the risk of serious medical problems. If weight gain continues to be a problem for your child, speak to your health care provider.
For better web experience, please use the website in portrait mode